I am a 38 year old man. I've been taking 25mg of atenolol daily for about 3 years because of a cardiac arrhythmia (I don't know the medical term for this: an extra beat causing my heart to stop for about 1 second) (PVCs?). I was a very active basketball player since I was a teenager until 4 years ago. I suffered a very strong depression period, for almost 1 year, I stopped exercise, and then I started feeling palpitations and arrhytmia. Cardiologist prescribed me atenolol, and when I started taking it, everything was ok, it worked great. But nowadays, I feel tired all the time, I can't sleep at night and feel sleepy all day long, I have gastric problems, I think I am losing my hair, I can't make any exercise, I can't even climb stairs without feeling like dying, and I have palpitations and arrhythmia from time to time. I read they all can be atenolol's side effects, I also read atenolol can't be suspended abruptly, so I've tried to stop taking it gradually once or twice, but whenever I try, I feel very anxious, palpitations and arrhythmia increase, my head hurts, I feel out of breath, I feel chest pressure and pain. I get scared because I think I will end up having a heart attack.
You should always make these decisions with your heart doctor. However, it is safe to stop the atenolol. I would do it slowly, such as you did once before. There is no risk of having a heart attack when stopping it at your age. The arrhythmia (palpitations) may get worse. Again, I would discuss this with you doctor first.
You are not likely to be having a heart attack, and so you should not worry that you are dying. There is only one way to know if these symptoms are from the atenolol, and that is to stop it. In doing so you may precipitate the heart arrhythmia, such that the intensity of the episodes may be higher than before So you may take it every other day for one week, then every third day or so for another week then stop it completely. If these symptoms don't improve then it was no the atenolol, and if they do then you may need another medication in its place possibly in the same family or a calcium channel blocker.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.